Alert archive / Kansas / Frost Advisories in 2008

Frost Advisory 2, NWS Wichita, KS

October 15, 20084 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 15, 2008, 3:16 PM CDT for 4 counties in Kansas. It took effect at Oct 16, 2008, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2008, 3:16 PM CDT (20:16 UTC)
In effect from
Oct 16, 2008, 4:00 AM CDT
Expired
Oct 16, 2008, 9:20 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-213 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 152016
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED OCT 15 2008


KSZ032-033-047-048-161015-
/O.NEW.KICT.FR.Y.0002.081016T0900Z-081016T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
316 PM CDT WED OCT 15 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 10 AM CDT THURSDAY. 

CLEAR SKIES AND DECREASING WINDS WILL ALLOW TEMPERATURES TO FALL
INTO THE LOW TO MID 30S TONIGHT ACROSS PARTS OF CENTRAL KANSAS. AS
TEMPERATURES FALL AREAS OF FROST ARE EXPECTED TO FORM.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

CDB
3 follow-up statements
000 
WWUS73 KICT 160248
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT WED OCT 15 2008

KSZ032-033-047-048-161100-
/O.CON.KICT.FR.Y.0002.081016T0900Z-081016T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
948 PM CDT WED OCT 15 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT
THURSDAY...

CLEAR SKIES AND DECREASING WINDS WILL ALLOW TEMPERATURES TO FALL
INTO THE LOW TO MID 30S TONIGHT ACROSS PARTS OF CENTRAL KANSAS. AS
TEMPERATURES FALL AREAS OF FROST ARE EXPECTED TO FORM.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

CDB/CHANCE
000 
WWUS73 KICT 160821
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
321 AM CDT THU OCT 16 2008

KSZ032-033-047-048-161500-
/O.CON.KICT.FR.Y.0002.081016T0900Z-081016T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
321 AM CDT THU OCT 16 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

TEMPERATURES WILL DROP INTO THE MID 30S FOR A FEW HOURS THIS 
MORNING...ALLOW THE FORMATION OF FROST ACROSS THE AREA. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

KED
000 
WWUS73 KICT 161420
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT THU OCT 16 2008

KSZ032-033-047-048-161530-
/O.CAN.KICT.FR.Y.0002.000000T0000Z-081016T1500Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH
920 AM CDT THU OCT 16 2008

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES HAVE WARMED ENOUGH THAT FROST WHICH FORMED EARLIER
THIS MORNING WOULD HAVE MELTED.

$$

HOWERTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 15, 3:08 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 15, 3:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT WED OCT 15 2008

.DISCUSSION...

FORECAST CHALLENGES/ CONCERNS DEAL WITH FROST POTENTIAL TONIGHT AND
SYSTEM MOVING INTO THE REGION TOWARD THE MIDDLE OF NEXT WEEK.

TONIGHT:
CENTRAL KS WILL INCREASINGLY BE UNDER THE INFLUENCE OF THE LEFT-REAR
QUAD OF THE UPPER JET. SURFACE HIGH PRESSURE WILL ALSO BE SLIDING
SOUTH TONIGHT. THE TWO WILL ACT TO CLEAR SKIES OUT BY THURSDAY EARLY
MORNING AND WITH THE SURFACE RIDGE AXIS EXPECTED TO BE ACROSS
CENTRAL KANSAS... DECOUPLING SURFACE WINDS... TEMPERATURES SHOULD
BOTTOM OUT IN THE LOW TO MID 30S. THIS WILL LEAD TO DECENT FROSTING
ACROSS PARTS OF CENTRAL KANSAS. WILL ISSUE A FROST ADVISORY FOR
RUSSELL/BARTON/LINCOLN AND ELLSWORTH FOR THE ITEMS MENTIONED ABOVE.
GROUND TEMPERATURES REMAIN VERY HIGH HOWEVER... IN THE UPPER 60S...
ACROSS CENTRAL KANSAS AND MOIST GROUNDS FROM RECENT RAINS MAY ACT
TO CREATE A SHALLOW LAYER OF FOG. I HAVE LOWER CONFIDENCE IN FOG
AT THIS POINT THAN FROST DUE TO ADVECTION OF DRY AIR BUT FELT IT
WORTH MENTIONING AS A POSSIBILITY.

FRIDAY - MONDAY:
A WARMING TREND IS EXPECTED... RELATIVE TO THE LAST FEW DAYS...
THROUGH THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. DRY WEATHER IS
EXPECTED FOR THIS TIME PERIOD AS WELL AS UPPER RIDGING BUILDS FOR
THE WEEKEND AND MORE ZONAL FLOW ON MONDAY.

TUESDAY - WEDNESDAY:
GFS AND THE ECMWF SHOW A POWERFUL STORM SYSTEM MOVING INTO THE
PLAINS FOR THE MIDDLE OF NEXT WEEK. THE GFS SEEMS TO BE THE PREFERRED
MODEL BASED ON NATIONAL GUIDANCE BUT WITH SUPPORT FROM THE LATEST
ECMWF FEEL THAT ADDING SLIGHT CHANCE POPS TO THE EXTENDED IS PRUDENT.
THE GFS IS DEEPER WITH THE SYSTEM... BRINGING A VERY STRONG PV
ANOMALY THROUGH THE CENTRAL PLAINS... WHILE THE ECMWF WANTS TO TAKE THE
BULK OF THE ENERGY THROUGH THE NORTHERN PLAINS.

CDB

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN ISSUE WILL BE DEALING WITH PESKY LAYERED CLOUDS. RESIDUAL LOW
LEVEL MOISTURE AND LIFT ASSOCIATED WITH 300MB JET/UPPER TROUGH
HAVE RESULTED IN REDEVELOPMENT OF MVFR CEILINGS ACROSS CENTRAL
KS THIS MORNING. STILL ANTICIPATE IMPROVING CONDITIONS THROUGHOUT
THE DAY WITH CLEAR/MOSTLY CLEAR SKIES AROUND SUNSET. WINDS SHOULD
DIMINISH DURING THE NIGHT AS RIDGE AXIS MOVES ACROSS WITH RETURN TO
SOUTHEAST FLOW OVER MOST OF AREA ON THU MORNING. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    44  64  42  67 /   0   0   0   0
HUTCHINSON      38  63  42  67 /   0   0   0   0
NEWTON          39  63  42  65 /   0   0  10   0
ELDORADO        40  63  42  65 /   0   0   0   0
WINFIELD-KWLD   42  66  41  68 /   0   0   0   0
RUSSELL         34  64  40  69 /   0   0  10   0
GREAT BEND      35  63  40  69 /   0   0   0   0
SALINA          37  63  41  67 /   0   0  10  10
MCPHERSON       37  64  41  67 /   0   0  10   0
COFFEYVILLE     43  64  41  68 /  10   0   0   0
CHANUTE         41  63  41  67 /  10   0   0  10
IOLA            41  63  40  66 /  10   0  10  10
PARSONS-KPPF    42  64  40  67 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 10 AM CDT THURSDAY FOR KSZ032-033-
047-048.

&&
Hazardous weather outlook, Oct 15, 3:46 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT WED OCT 15 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 AM CDT WED OCT 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WHILE ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED...MINOR LOW-LAND
FLOODING WILL CONTINUE IN SOME AREAS THIS MORNING ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL KANSAS. RAINFALL IS EXPECTED TO
DIMINISH AND END FOR AREAS WEST OF THE KANSAS TURNPIKE BY MIDDAY.

MEANWHILE...SCATTERED TO NUMEROUS RAIN SHOWERS WILL AFFECT THE
FLINT HILLS AND MUCH OF SOUTHEAST KANSAS TODAY...BEFORE ENDING
LATER THIS AFTERNOON. WHILE WIDESPREAD HEAVY RAINFALL IS NOT
EXPECTED...SOME LOCALIZED MINOR FLOODING IS A POSSIBILITY.

PATCHY FROST IS POSSIBLE LATE TONIGHT ACROSS PARTS OF CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST IS POSSIBLE UNTIL SHORTLY AFTER DAWN ON THURSDAY
MORNING ACROSS PARTS OF CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 2:37 AM CDTAreal Flood WarningICTMcPherson, Reno5 hr
Oct 15, 7:02 AM CDTRiver Flood WarningICTSaline22 hr
Oct 15, 10:05 AM CDTAreal Flood WarningICTBarton22 hr

Nearby

Frost Advisories in Kansas, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.